Epidermodysplasia verruciformis (EV) is a rare genodermatosis that predisposes patients to widespread human papilloma virus infection. This chronic infection leads to skin eruptions of hypo- or hyperpigmented macules and flat papules on the trunk, neck, arms and face that can resemble verruca plana or pityriasis versicolor. These lesions can progress to squamous cell carcinoma. Acquired cases of EV have been described in patients with compromised cell-mediated immunity, such as organ transplant recipients and HIV patients.We describe a case of acquired EV in an immunocompromised patient with systemic lupus erythematosus (SLE) that resolved when her medication was changed from azathioprine to mycophenolate mofetil. A review of the literature revealed no distinction made between different immunosuppressive medications in cases of acquired EV. Our objective is to add an additional case to the existing literature of acquired EV in order to explore the treatment implications and medication options to be considered for this disease entity.
A 47-year-old African-American woman with a history of systemic lupus erythematosis complained of white spots on her neck for at least 6 months. She denied any pruritus, pain, bleeding, dryness, or recurrent infections. Her medications included hydroxychloroquine 400 mg daily, prednisone 10mg per day and azathioprine 100 mg daily. On physical exam, she had multiple flat-topped hypopigmented papules on her neck, lower face, and upper arm (Figure 1). Biopsy of the lesions revealed features consistent with EV: hypergranulosis, gently papillated epidermal hyperplasia and keratinocytes with enlarged nuclei, perinuclear halos, and characteristic pale, gray-blue cytoplasm containing variably-sized keratinohyaline granules (Figure 2).The patient showed no improvement with imiquimod 5% cream. However, one month later the patient returned to clinic with a marked improvement in the rash. Since her previous visit, she had been switched from azathioprine to mycophenylate mophetil by her rheumatologist. The rash had improved despite an increase in her prednisone to 40 mg daily. The patient returned to clinic 2 years later for recurrence of the rash, again appearing on her neck. She said it had recurred when she was taken off mycophenylate mofetil and put on methotrexate by her rheumatologist several months prior to the visit. She was also on prednisone 7.5 mg daily at this time.